Open Access
March 2005 Asymptotics of Some Ultra-spherical Polynomials and their Extrema
Magali Ribot
Methods Appl. Anal. 12(1): 43-74 (March 2005).


Motivated by questions on the preconditioning of spectral methods, and independently of the extensive literature on the approximation of zeroes of orthogonal polynomials, either by the Sturm method, or by the descent method, we develop a stationary phase-like technique for calculating asymptotics of Legendre polynomials. The difference with the classical stationary phase method is that the phase is a nonlinear function of the large parameter and the integration variable, instead of being a product of the large parameter by a function of the integration variable. We then use an implicit functions theorem for approximating the zeroes of the derivatives of Legendre polynomials. This result is used for proving order and consistency of the residual smoothing scheme [1], [19].


Download Citation

Magali Ribot. "Asymptotics of Some Ultra-spherical Polynomials and their Extrema." Methods Appl. Anal. 12 (1) 43 - 74, March 2005.


Published: March 2005
First available in Project Euclid: 6 June 2006

zbMATH: 1129.33002
MathSciNet: MR2203173

Rights: Copyright © 2005 International Press of Boston

Vol.12 • No. 1 • March 2005
Back to Top